Alabama, 2006

Flash Flood in Alabama, August 21, 2006

August 21, 2006 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 21, 2:51 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 21, 2:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON AUG 21 2006

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
A SURFACE BOUNDARY /MOST EVIDENT IN THE DEW POINT FIELD/ IS DRAPED
ACROSS CENTRAL ALABAMA FROM ROUGHLY AROUND KMEI TO SOUTH OF KBHM
TO KATL. THE RADAR IS SHOWING A MASS OF THUNDERSTORMS BEHIND THE
FRONT FOR LOCATIONS WEST OF INTERSTATE 20 AND ANOTHER AREA OF
THUNDERSTORMS JUST SOUTH OF THE FORECAST AREA. POPS FOR TONIGHT
WILL BE BASED ON RADAR TRENDS RIGHT BEFORE RELEASE TIME.

THE BOUNDARY WILL MOVE SOUTHWARD TONIGHT AND TOMORROW. STILL NOT SURE
HOW FAR SOUTH THE BOUNDARY WILL MAKE IT...BUT WILL SAY SOUTH OF
MONTGOMERY. AT THIS TIME HAVE LOWERED POPS FOR TUESDAY AND TUESDAY
NIGHT. STILL HAVE ABUNDANT MOISTURE AROUND AND SEVERAL IMPULSES
MOVING FROM WEST TO EAST. THERE WILL STILL BE A STRONG TO SEVERE
STORMS POSSIBLE MAINLY FOR THE PEAK HEATING TIMES OF THE DAY.

WEDNESDAY AND THURSDAY...THE BOUNDARY WILL BE VERY DIFFUSE AT THIS
TIME BUT SHOULD MEANDER AROUND A BIT AND SLOWLY MOVE NORTHWARD.
HAVE NOT MADE MANY CHANGES TO THIS SECTION OF THE FORECAST.

AS FAR AS TEMPERATURES ARE CONCERNED...TODAY HAS TURNED OUT WARMER
THAN ORIGINALLY FORECASTED SO HAVE GONE ON THE WARMER END OF
GUIDANCE. TUESDAY WILL BE THE COOLEST DAY WITH AFTERNOON HIGHS IN
THE UPPER 80S AND LOWER 90S. FOR WEDNESDAY AND THURSDAY IT WILL BE
BACK IN THE 90 TO 95 DEGREE RANGE. OVER NIGHT LOWS TONIGHT WILL BE
IN THE LOWER 70S AND TUESDAY NIGHT AND WEDNESDAY NIGHT WILL BE A
BIT COOLER WITH UPPER 60S AND LOWER 70S.

80
.LONG TERM...(FRIDAY THROUGH MONDAY)
NOT MANY CHANGES MADE IN THIS SECTION OF THE FORECAST. THE DIFFUSE
FRONT WILL BE HANGING AROUND AT THE START OF THE PERIOD. THE TAIL
END OF A FRONT LOOKS LIKE IT WILL MOVE THROUGH CENTRAL ALABAMA ON
SUNDAY AND MONDAY. THIS WILL RESULT IN A CLIMATOLOGY FORECAST.

THE DGEX IS STILL THE OUTLIER WITH A TROPICAL FEATURE. TODAY/S
SOLUTION HAS A SYSTEM ON FRIDAY ALONG THE EAST COAST OF SOUTH
FLORIDA. IT MOVES IT UP THE EAST FLORIDA COAST AND BRINGS IT ON
SHORE IN NORTH CENTRAL FLORIDA FRIDAY NIGHT. THE STORM STAYS ON
LAND THROUGH SATURDAY EVENING/NIGHT WHERE THE DGEX FORECASTS IT TO
BE IN THE FLORIDA BIG BEND AREA. THE STORM IS FORECAST TO MOVE INTO
SOUTH ALABAMA BY SUNDAY AFTERNOON AND NORTHWARD ALONG THE ALABAMA
GEORGIA STATE LINE ON MONDAY.

WILL CONTINUE TO DISREGARD THIS SOLUTION.

80
&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON ACROSS CENTRAL ALABAMA...BEGINNING AROUND TOI. INCLUDED
VCTS FOR MUCH OF THE AFTERNOON. LOSS OF DAYTIME HEATING SHOULD
LIMIT OVERNIGHT THUNDERSTORMS...BUT HIGH HUMIDITIES AND HAZE COULD
REDUCE VISIBILITIES TO MVFR CONDITIONS DURING THE EARLY TO MID
MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  89  68  91 /  40  30  20  10
ANNISTON    73  88  68  92 /  40  50  30  20
BIRMINGHAM  74  89  69  91 /  40  40  20  20
TUSCALOOSA  74  91  70  92 /  40  40  20  20
CALERA      74  89  70  92 /  40  50  30  20
AUBURN      72  87  71  89 /  50  60  40  30
MONTGOMERY  74  91  71  93 /  50  60  30  30
TROY        73  90  71  92 /  50  70  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80
Hazardous weather outlook, Aug 21, 12:40 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT MON AUG 21 2006

ALZ011>015-017>050-221840-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF CENTRAL ALABAMA
THROUGH 8 PM.  THE MAIN HAZARDS WILL BE LOCALLY HEAVY
RAINFALL...DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY
LIGHTNING. ADDITIONALLY, AN ISOLATED SEVERE STORM WITH WINDS UP TO 60
MPH CANNOT BE RULED OUT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTH CENTRAL
ALABAMA BETWEEN NOON AND 8 PM...MAINLY SOUTH OF A LIVINGSTON TO
WAVERLY LINE. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAINFALL...
DAMAGING WINDS UP TO 50 MPH...AND FREQUENT DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING AS WELL AS TUESDAY
AFTERNOON.

In the hours before

Special weather statement, Aug 21, 3:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT MON AUG 21 2006

ALZ024-212215-
JEFFERSON-
423 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...WINDS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CARDIFF TO NORTH JOHNS...MOVING EAST
SOUTHEAST AT 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST
JEFFERSON...SYLVAN SPRINGS...NORTH JOHNS...MAYTOWN...GRAYSVILLE...
ADAMSVILLE...PLEASANT GROVE...MULGA...AND DOWNTOWN BIRMINGHAM
THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JONES/90

The radar

The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 21, 4:30 PM CST to 5:30 PM CST
Where
Shelby County, Helena
Reported by
LAW ENFORCEMENT
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Several roadways in residential neighborhoods were flooded and temporarily impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531107.